Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Calcium oxalate kidney stone, severe leg pain, taking shelcal 500. Leg pain subsides on taking calcium tablet. Any other alternative for leg pain?

I am 58 years old and am presently suffering from Calcium oxalate kidney stone (which is in the lower ureter ) for which I am taking medicines, however I often suffer from severe pain in the leg which goes after I take a calcium tablet. I was taking Shelcal 500, however I understand that taking calcium tablets can increase the risk of forming more stones. Would like to know what needs to be done since I need to have calcium supplements for my leg paim as well. Please help, I live in Mumbai (India), am 58 years, Female and have suffered from kidney stones (calcium oxalate) once in 1986 and after that now.
Asked On : Thu, 12 Apr 2012
Answers:  1 Views:  409
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Thanks for writing in.
I would like to tell you that in people with calcium oxalate stones, calcium restriction is NOT NECESSARY. To prevent further stones, I would recommend the following steps:
a. Drink plenty of fluid. You should be consuming atleast 3-4 litres of water in a day.
b. Limit the amount of protein you are consuming: You should be having a total 2 servings of milk and milk products + fish/poultry/meat/legumes to 140 g per day. [ Approximately, 1 deck of cards = 84 g]
c. Limit Foods High in Oxalate like nuts, soya, carrots, beets, cauliflower, carrots.
d. Limit your sodium and vitamin C intake. Avoid adding salt, pickles, papads, chutneys,

I do not think that the pain in your leg is related to the deficiency of calcium. It needs an independent evaluation. You can continue taking Shelcal 500 as a calcium supplement would be recommended in post menopausal women.
Hope this helps.
Answered: Thu, 12 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor